Alert archive / Iowa / Tornado Warnings in 2009

Tornado Warning 15, NWS Des Moines, IA

June 21, 2009Black Hawk County, Grundy County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 21, 2009, 7:49 PM CDT for Black Hawk County, Grundy County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2009, 7:49 PM CDT (00:49 UTC)
Expired
Jun 21, 2009, 8:15 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Black Hawk County, IA, Grundy County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:57 PM CDTFUNNEL CLOUD2 Wnw Waterloo, IATRAINED SPOTTER REPORTS A WALL CLOUD ABOUT 3 MILES WSW OF HIS LOCATION. NO REPORTED ROTATION.
Jun 21, 8:17 PM CDTFUNNEL CLOUDWaterloo, IAEMERGENCY MANAGER REPORTED A FUNNEL CLOUD AT THE INTERSECTION OF HUDSON ST. AND RANCHERO ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:17 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.5
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 220049
TORDMX
IAC013-075-220115-
/O.NEW.KDMX.TO.W.0015.090622T0049Z-090622T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT SUN JUN 21 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
  EASTERN GRUNDY COUNTY IN CENTRAL IOWA...

* UNTIL 815 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE WAS TRACKING A TORNADO 9 
MILES WEST OF HUDSON...OR 14 MILES WEST OF WATERLOO.   DOPPLER RADAR 
SHOWED THIS TORNADO MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  HUDSON...CEDAR FALLS AND WATERLOO BY 815 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

&&

LAT...LON 4253 9232 4232 9233 4236 9273 4251 9272
TIME...MOT...LOC 0049Z 267DEG 13KT 4246 9262

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 220109
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT SUN JUN 21 2009

IAC013-075-220115-
/O.CON.KDMX.TO.W.0015.000000T0000Z-090622T0115Z/
BLACK HAWK IA-GRUNDY IA-
809 PM CDT SUN JUN 21 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EASTERN
GRUNDY AND CENTRAL BLACK HAWK COUNTIES...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR HUDSON...OR 9 MILES
WEST OF WATERLOO...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  HUDSON AND WATERLOO BY 815 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM
WINDOWS. IF YOU ARE IN A CAR OR OUTSIDE...SEEK SHELTER IN A
REINFORCED BUILDING.

&&

LAT...LON 4245 9259 4253 9232 4232 9233 4236 9273
TIME...MOT...LOC 0109Z 267DEG 13KT 4246 9252

$$

COGIL
000 
WWUS53 KDMX 220117
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT SUN JUN 21 2009

IAC013-075-220127-
/O.EXP.KDMX.TO.W.0015.000000T0000Z-090622T0115Z/
BLACK HAWK IA-GRUNDY IA-
817 PM CDT SUN JUN 21 2009

...THE TORNADO WARNING FOR EASTERN GRUNDY AND CENTRAL BLACK HAWK
COUNTIES EXPIRES AT 815 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE. HOWEVER STRONG STORMS WILL CONTINUE TO MOVE 
ACROSS BLACK HAWK COUNTY WITH VERY HEAVY RAIN AND GUSTY WINDS. 

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. 

LAT...LON 4245 9259 4253 9232 4232 9233 4236 9273
TIME...MOT...LOC 0109Z 267DEG 13KT 4246 9252

$$

COGIL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:55 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 21, 6:55 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SUN JUN 21 2009

.SHORT TERM...TONIGHT
SFC LOW OVR SERN SD WILL LIFT NEWD AS ATTENDANT WRMFNT NR A
KFDS-KDSM-KBRL LINE PUSHES SLOWLY NWD.  CDFNT FM THE LO IS EXPECTED
TO WASH OUT OVR NGT.  PRIMARY FOCI FOR TSRA DVLPMT WILL BE ALNG AND
N OF THE WRMFNT AND THE APCHG CDFNT.  FEEL THE WRMFNT WILL BE THE
MOST ACTIVE OF THE TWO WITH BEST POTENTIAL FOR SVR WX.  THE EVENT IS
LKLY TO BE AN ERY EVENT RATHER THAN AN ALL NGT EVENT.  AMS UNCAPPED
AND TSRA FORMING OVR GREEN COUNTY AS I TYPE.  THE OTR AREA OF
CONCERN IS WITH POTENIAL FOR FOG LTR TNGT.  PLENTY OF LO LVL MSTR
ADN WITH LGT WINDS WENT WITH PTCHY OVR THE NERN 2/3RDS OF THE CWA.

.LONG TERM...MONDAY THROUGH SUNDAY
UPPER RIDGE BUILDING INTO THE AREA MONDAY INTO TUESDAY...WITH WAA
ALOFT ALLOWING MID LEVEL TEMPS TO CREATE A DECENT CAP ACROSS THE
AREA. SHORTWAVE ENERGY TO TOP THE RIDGE MONDAY THROUGH TUESDAY
NIGHT...BUT WITH THERMAL RIDGE IN PLACE...EXPECT IF ANY PRECIP
ACROSS THE AREA TO REMAIN ACROSS EXTREME NORTHERN IOWA. NAM/GFS BOTH
INDICATING ENTIRE CWA TO BE CAPPED...BUT WITH THE NORTHERN CWA ON
THE EDGE OF THE CAP STILL WANTED SOME MENTION OF POPS. MAX
TEMPERATURES SHOULD CLIMB INTO THE 90S ACROSS ENTIRE CWA...BENEATH
MID 20S CELSIUS H85 TEMPS. INCREASING MOISTURE ACROSS THE AREA WILL
LEAD TO DEWPOINTS IN THE MID TO UPPER 70S...IF NOT APPROACHING THE
LOWER 80S IN SOME SPOTS. THIS COMBINATION WILL YIELD HEAT INDICES IN
THE 105 TO 107 RANGE ACROSS FAR SOUTHWEST INTO SOUTH CENTRAL IOWA.
WILL HAVE TO MONITOR DEWPOINTS...AS ANY SMALL INCREASE IN DEWPOINTS
WILL SEND A FEW MORE AREAS ACROSS CENTRAL IOWA TOWARD THE 105 HEAT
INDEX CRITERIA FOR A HEAT ADVISORY. FOR NOW WILL JUST ISSUE THE HEAT
ADVISORY FOR MONDAY AFTERNOON ACROSS THE SOUTHWESTERN CWA. SAME
SCENARIO SETS UP FOR TUESDAY AFTERNOON...SO WILL LIKELY NEED A HEAT
ADVISORY FOR THAT DAY AS WELL. RIDGE BREAKS DOWN SOMEWHAT INTO
WEDNESDAY AND WEDNESDAY NIGHT WITH A BOUNDARY SINKING SOUTHWARD
THROUGH THE CWA. CHANCES FOR THUNDERSTORMS INCREASE ACROSS THE
ENTIRE CWA DURING THIS TIME PERIOD...AS SEE ENOUGH COOLING ALOFT
AHEAD A WEAK UPPER TROUGH MOVING THROUGH THE DAKOTAS/CNTRL PLAINS
THAT CAP SHOULD WEAKEN. THURSDAY...HIGH PRESSURE BUILD IN TO THE
AREA WITH DRY CONDITIONS EXPECTED. FRIDAY SOUTHERLY FLOW RETURNS
WITH A WARM FRONT PUSHING NORTHWARD AHEAD OF WAVE MOVING THROUGH THE
DAKOTAS/CNTRL PLAINS. COULD SEE ANOTHER ROUND OF THUNDERSTORMS WITH
THIS SYSTEM FRIDAY AFTERNOON INTO FRIDAY NIGHT...POSSIBLY LINGERING
INTO SATURDAY. EC BRINGS THIS SYSTEM THROUGH SATURDAY...SO
UNCERTAINTY LEADING TOWARD A SMATTERING OF SLIGHT CHANCES ACROSS THE
CWA SATURDAY INTO SUNDAY.

&&

.AVIATION...22/00Z
LOW PRESSURE OVER THE HIGH PLAINS HAS AN ATTENDANT WARM FRONT
LIFTING ACROSS TAF SITES LOCATED NORTH OF HIGHWAY 30.  STRONG STORMS
ARE EXEPCTED ALONG THIS BOUNDARY THROUGH 03Z.  EXPECT MVFR
CONDITIONS AND STRONG WIND GUSTS WITH THESE STORMS.  THE FRONTAL
BOUNDARY IS EXPECTED TO LIFT SLOWLY TO THE NORTHEAST OVERNIGHT
THROUGH 18Z MONDAY.  VFR COND EXPECTED AFTER THAT TIME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY MONDAY AFTERNOON
FOR ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-UNION.
&&

SHORT TERM/AVIATION...FAB
LONG TERM...MJA
Hazardous weather outlook, Jun 21, 2:47 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SUN JUN 21 2009

IAZ004>007-015>017-023>028-033>039-048>050-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
247 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY BEFORE MIDNIGHT.
SEVERE THUNDERSTORMS AREA POSSIBLE...ESPECIALLY ALONG AND EAST OF
INTERSTATE 35. LARGE HAIL AND A FEW TORNADOES ARE THE PRIMARY
THREATS WITH THESE STORMS. ALSO...ISOLATED VERY HEAVY RAINFALL
AMOUNTS OF 2 TO 3 INCHES IS POSSIBLE NEAR THE LARGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK FOR SEVERE STORMS EXIST ON MONDAY THOUGH
THUNDERSTORM DEVELOPMENT WILL BE CONDITIONAL BY UPPER LEVEL WARM
AIR CAP BEING OVERCOME BY STRONG SURFACE HEATING. IF STORMS
DEVELOP...THEY COULD BECOME SEVERE QUICKLY. ANOTHER SLIGHT RISK
FOR SEVERE WEATHER EXISTS MONDAY NIGHT OVER THE FAR NORTH. THE
REMAINING BEST CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY NIGHT. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS
FRIDAY NIGHT.

IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE
MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL APPROACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH 10 PM THIS EVENING.

IAZ044>047-057>062-070>075-081>086-092>097-221100-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
247 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A FEW SEVERE
STORMS POSSIBLE THROUGH THE EVENING. LARGE HAIL IS THE PRIMARY
THREAT..THOUGH AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE BY LATE WEDNESDAY AND WEDNESDAY NIGHT.
A FEW SEVERE STORMS ARE POSSIBLE WITH THIS SYSTEM. OTHER LOW
CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT AND AGAIN FRIDAY
NIGHT INTO SATURDAY.

IN ADDITION...VERY WARM AND HUMID AIR WILL OVERSPREAD THE STATE
MONDAY AND TUESDAY. AFTERNOON HEAT INDICES WILL BE IN THE 100 TO
110 DEGREE RANGE BOTH MONDAY AND TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 6 AND 10 PM TONIGHT.

In the hours before

Local storm report, Jun 21, 7:11 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TORNADO          1 ENE OWASA             42.43N 93.19W
06/21/2009                   HARDIN             IA   TRAINED SPOTTER

            SPOTTER REPORTED A BRIEF SPIN UP. TORNADO DISSIPATED NEAR
            STEAMBOAT ROCK.

&&

FBOKSA
Local storm report, Jun 21, 7:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          2 S WELLSBURG           42.40N 92.92W
06/21/2009                   GRUNDY             IA   LAW ENFORCEMENT

&&

JH
Local storm report, Jun 21, 7:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     2 N WELLSBURG           42.46N 92.92W
06/21/2009  E60 MPH          GRUNDY             IA   AMATEUR RADIO

            TREE DAMAGE WITH 4 TO 6 INCH OR GREATER DIAMETER BRANCHES
            SNAPPED. HIGH WINDS ALSO IN WELLSBURG AT 1918 CDT.

&&

MS JUN 09
Local storm report, Jun 21, 7:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 W HOLLAND             42.40N 92.84W
06/21/2009                   GRUNDY             IA   TRAINED SPOTTER

            SPOTTER REPORTS LARGE TREES WERE UPROOTED AND HEAVY
            DEBRIS.

&&

JH
Local storm report, Jun 21, 7:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TORNADO          3 W HOLLAND             42.40N 92.86W
06/21/2009                   GRUNDY             IA   STORM CHASER

            CHASER REPORTED RAIN WRAPPED TORNADO WITH HEAVY DEBRIS
            APPARENTLY FROM A BARN.

&&

JH
Local storm report, Jun 21, 7:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
741 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     WELLSBURG               42.43N 92.92W
06/21/2009                   GRUNDY             IA   BROADCAST MEDIA

            SEVERAL TREES SPLIT.

&&

MS JUN 09

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:13 PM CDTTornado WarningDMXGrundy47 min

Nearby

Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.